Texas, 2012

Damaging Winds in Texas, June 30, 2012

June 30, 2012 · NWS AMA · 2 events in 1 county or zone

Severe thunderstorms moved across the north central Texas Panhandle producing damaging thunderstorm wind gusts during the late afternoon and early evening hours. There were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$9,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the north central Texas Panhandle producing damaging thunderstorm wind gusts during the late afternoon and early evening hours. There were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 30, 2:25 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 30, 2:25 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT SAT JUN 30 2012

.DISCUSSION...
HOT...DRY WEATHER WILL PERSIST FOR MUCH OF THE NEXT WEEK AS
A RIDGE OF HIGH PRESSURE CONTINUES OVER THE HIGH PLAINS.

TONIGHT AND SUNDAY...ISOLATED SHOWERS AND THUNDERSTORMS LOOK TO BE A
GOOD BET FOR LATE THIS AFTERNOON AND EVENING ACROSS THE OKLAHOMA
PANHANDLE AND NORTHERN AND WESTERN TEXAS PANHANDLE. A WEAK TROUGH IS
APPARENT ACROSS THE OKLAHOMA PANHANDLE AND INTO THE NORTHWEST TEXAS
PANHANDLE WHICH WILL BE A FOCUS FOR THIS CONVECTION THIS EVENING.
OTHERWISE...WITH CENTER OF RIDGE DEVELOPING FURTHER WEST...STEERING
FLOW BECOMING LESS AND LESS FAVORABLE FOR MOVEMENT OF MOUNTAIN
CONVECTION INTO THE THE PANHANDLES TONIGHT AND SUNDAY. CONTINUED
TREND FROM PREVIOUS SHIFT AND HAVE FURTHER REDUCED POPS FOR THE
NORTHWESTERN PANHANDLES ON SUNDAY. HAVE BUMPED MAX AND MIN
TEMPERATURES SOME TWO TO FOUR DEGREES ABOVE GUIDANCE BASED ON LATEST
VERIFICATION TRENDS.

MONDAY THROUGH SATURDAY...THE UPPER RIDGE PUSHES A LITTLE
FURTHER TO THE NORTHEAST.  THE GOOD NEWS IS THE RIDGE IS WEAKER AND
THE GULF APPEARS TO BE OPEN WHICH WILL ALLOW A LITTLE MORE LOW
LEVEL MOIST AIR...AT LEAST BY WEST TEXAS STANDARDS. AS A RESULT...
TEMPERATURES STILL EXPECTED TO BE ABOVE NORMAL BUT NOT QUITE THE
SEARING HEAT OF THE PAST FEW DAYS.  WITH LOW LEVEL MOISTURE AND
HEATING...CONVECTION WOULD BE A POSSIBILITY. HOWEVER...THERE
ARE TWO MAJOR FACTORS THAT WILL LIMIT THIS. FIRST...LOCATION
OF UPPER RIDGE LENDS TO A NORTHEAST UPPER FLOW SO OPPORTUNITIES FOR
MOUNTAIN CONVECTION CLOSE TO NIL. SECONDLY...LACK OF A GOOD TRIGGER
OVER THE PANHANDLES NOT CONDUCIVE TO FIRING CONVECTION. HAVE
MAINTAINED THE GOING DRY FORECAST...BUT ALL WE NEED IS A LITTLE
PERTURBATION TO CHANGE THAT.  RAISED MAX TEMPERATURES IN CURRENT GRIDS
A DEGREE OR TWO TO REFLECT THE ABOVE NORMAL TEMPERATURE TENDENCIES.

GARCIA

&&

.FIRE WEATHER...
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE WEEK. HOWEVER...
INCREASING LOW LEVEL MOISTURE WILL NOT CONTRIBUTE TO ELEVATED OR
CRITICAL FIRE WEATHER CONDITIONS. RELATIVE HUMIDITIES WILL GENERALLY
BE ABOVE 20 PERCENT DESPITE BREEZY SOUTHERLY WINDS.

GARCIA

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                68  95  68  94  68 /  20   0   0   0   0
BEAVER OK                  70  98  70  99  70 /  20   0   0   0   0
BOISE CITY OK              67  97  67  97  67 /  20  20  20   0   0
BORGER TX                  74 100  71  98  73 /  20   0   0   0   0
BOYS RANCH TX              67  97  68  96  69 /  20   0   0   0   0
CANYON TX                  66  93  66  92  66 /  20   0   0   0   0
CLARENDON TX               68  94  67  92  69 /  10   0   0   5   0
DALHART TX                 66  97  66  96  65 /  20  10  10   0   0
GUYMON OK                  71  98  70  99  71 /  20   5   5   0   0
HEREFORD TX                66  95  66  93  66 /  20   0   0   0   0
LIPSCOMB TX                66  96  68  96  70 /  20   0   0   0   0
PAMPA TX                   68  94  68  94  68 /  20   0   0   0   0
SHAMROCK TX                67  93  70  94  70 /  10   0   5   5   0
WELLINGTON TX              68  96  71  96  71 /   5   0   5   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jun 30, 2:27 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
327 PM CDT SAT JUN 30 2012

OKZ001>003-TXZ001>020-010830-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
327 PM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE OKLAHOMA PANHANDLE AND
WESTERN AND CENTRAL TEXAS PANHANDLE THIS AFTERNOON AND TONIGHT. THE
GREATEST THREAT WILL BE GUSTY WINDS TO 50 MPH WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE WESTERN OKLAHOMA AND
NORTHWESTERN TEXAS PANHANDLES SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GARCIA

In the hours before

Special weather statement, Jun 30, 2:24 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT SAT JUN 30 2012

TXZ003-004-302100-
HANSFORD TX-OCHILTREE TX-
324 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR OCHILTREE AND
HANSFORD COUNTIES.

AT 320 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES WEST OF WAKA...OR ABOUT 8
MILES NORTH OF SPEARMAN...MOVING EAST AT 10 MPH.

BRIEF...STRONG WIND GUSTS UP TO 50 MPH ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

NF
Special weather statement, Jun 30, 3:00 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT SAT JUN 30 2012

TXZ003-004-008-009-302145-
HANSFORD TX-HUTCHINSON TX-OCHILTREE TX-ROBERTS TX-
400 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR ROBERTS...
OCHILTREE...HUTCHINSON AND HANSFORD COUNTIES.

AT 359 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER HANSFORD COUNTY...OR ABOUT 9
MILES SOUTH OF SPEARMAN...MOVING EAST AT 10 MPH.

BRIEF...STRONG WIND GUSTS UP TO 50 MPH ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

NF
Special weather statement, Jun 30, 3:47 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
447 PM CDT SAT JUN 30 2012

TXZ003-004-008-009-302230-
HANSFORD TX-HUTCHINSON TX-OCHILTREE TX-ROBERTS TX-
447 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR ROBERTS...
OCHILTREE...HUTCHINSON AND HANSFORD COUNTIES.

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES SOUTH OF SPEARMAN...MOVING
EAST AT 5 MPH. ANOTHER STORM THUNDERSTORMS WAS DEVELOPING 10 MILES
NORTH OF GRUVER.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE
STORMS.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC

The radar

The Amarillo radar (KAMA), 105 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hansford

When
June 30, 3:56 PM CST to 3:57 PM CST
Where
Hansford County, 7.26 mi SSW of Spearman
Measured
68 kt (78 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.100, -101.240

Thunderstorm Wind, Hansford

When
June 30, 4:00 PM CST to 4:02 PM CST
Where
Hansford County, 8.7 mi SSW of Spearman
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Crop damage
$9,000
Reported by
Emergency Manager
Coordinates
36.081, -101.253

The Emergency Management Office reported that there was metal debris from a cotton gin that was strewn about. Also, one corn field was completely stripped and destroyed from the thunderstorm wind gusts. There were no reports of injuries or fatalities.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386077, 386079.